Medicine Safety: The Right Dose of Caution
An old saying goes, a little sugar helps the medicine go down. Maybe that’s why vitamins are now gummy, pills are sugarcoated and syrups come in ice pop flavors. For curious little kids who get into things they shouldn't, this can be a recipe for trouble: they might confuse medicine for candy and make themselves really sick. In fact, too much medicine is the most common way kids are accidentally poisoned. Here’s how you can make sure that doesn’t happen.
- Like all household products that contain strong chemicals, keep all medicines (prescription, over-the-counter and homeopathic), vitamins, eye drops and ointments in a locked cabinet or up and away, out of your child’s sight and reach.
- Never leave medicines or vitamins out where kids can reach them, even if you are tempted to keep them handy because you use them often.
- Kids have all kinds of tricks up their tiny little sleeves, and one of them is the ability to get into things they shouldn't. Choose products that come with child-resistant caps and make sure you twist the safety cap until you hear it click or until you can’t twist it anymore.
- Kids might try to taste their pet’s food. (You did too when you were little, didn’t you?) They might also try to eat their pet’s medicines. Be sure to keep medicines and shampoos meant for furry family members up and away too.
- Kids love exploring your stuff, especially when you’re not around. Your drawers. Jacket pockets. Grandma’s purse. Remember not to leave medication anywhere children are likely to poke around.
- Always read the label and the dosing instructions. Make sure you know what’s in the medicine and the possible side effects, and never give a child more than the recommended dosage.
- Keep everything in its original packaging so the directions and ingredients are right there (for each use and in an emergency).
- Use the dosing device that comes with the medicine. Kitchen spoons are not all the same and you could give your child the wrong dose.
- Prescription drugs aren’t a hand-me-down item. Kids should never take leftover medicine, either from someone else or from a previous illness.
- If someone else is giving your child medicine, be clear about the dosage. Leave written instructions with the name of the medicine, when to give it and how much your child should have.
- Never tell kids that medicine tastes like candy. Even if it tastes good, you don’t want to encourage them to go looking for it.
- Explain what medicine is to your kids, and why you need to be the one to give it to them. But don't rely on them to have self-control (they're kids, after all.) Always keep medicine stored up and out of sight.
- Remind guests and relatives not to leave their medications where kids can find them. 3 of 4 kids who end up in ERs from accidental medication poisonings have overdosed on medication belonging to a parent or grandparent.
- Get rid of unused or expired medicines. The best way to do so is through a drug take-back program. See if your community has one by checking with local law enforcement, or check www.rxdrugdropbox.org for a list of locations.
- To dispose of medications yourself: Remove the medication from its packaging and pour it into a sealable plastic bag. If you’re throwing out pills, add enough rubbing alcohol or water to dissolve them. Mix in cat litter, sawdust or used coffee grounds and toss it in the garbage.
- Don’t flush prescription medications down the sink or toilet unless you’re specifically instructed to do so.
- If you have any questions about how to safely dispose of any unused or expired medicines, call your pharmacist or the Poison Help number.
- The Poison Help number is 1-800-222-1222. It’s not just for emergencies. You can also call with questions about taking, giving and disposing of medicine.
- Be ready for a poisoning emergency. Save this number in your phones and have it somewhere that babysitters and caregivers can easily find it.
- If your child is conscious and breathing, call the Poison Help number, 1-800-222-1222.
- If your child is unconscious, not breathing, or having seizures, call 911 immediately.
- Do not make the child vomit, or give them anything like syrup of ipecac or charcoal, unless you are told to do so by a trained medical professional.
Poison control centers get calls almost every minute about young children that have gotten into medicine.
- Safe Kids Worldwide
Content developed in association with:
For more information, go to